Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Newport/Morehead City, NC

July 24, 2018Dare County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jul 24, 2018, 3:10 PM EDT for Dare County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 3:10 PM EDT (19:10 UTC)
Expired
Jul 24, 2018, 6:00 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

County Dare County, NC

The radar

The Morehead City radar (KMHX), 142 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

007 
WGUS52 KMHX 241910
FFWMHX
NCC055-242200-
/O.NEW.KMHX.FF.W.0001.180724T1910Z-180724T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
310 PM EDT TUE JUL 24 2018

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Eastern Dare County in eastern North Carolina...

* Until 600 PM EDT.

* At 307 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain will be shortly moving across 
  the warned area for an extended period of time. Very heavy rain 
  has fallen across the warned area over the last several days, as 
  well as this morning. Anywhere from 5 to 12 inches of rain have 
  fallen since Friday. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Kill Devil Hills, Frisco, Southern Shores, Buxton, Salvo, Waves,
  Avon, Nags Head, Rodanthe, Manteo, Sanderling, Colington,
  Whalebone, Roanoke Island Festival Park, Nags Head Fishing Pier,
  Bodie Island Lighthouse, Duck Coe Pier, Jockeys Ridge State Park,
  Wright Brothers National Monument and Hatteras Ferry Terminal.

Additional rainfall amounts of 2 to 4 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3545 7546 3521 7551 3516 7576 3518 7577
      3519 7576 3519 7577 3520 7578 3531 7556
      3566 7554 3581 7569 3608 7579 3609 7574
      3622 7577 3622 7570 3573 7546

$$

SGK
1 follow-up statement
631 
WGUS72 KMHX 242059
FFSMHX

Flash Flood Statement
National Weather Service Newport/Morehead City NC
459 PM EDT TUE JUL 24 2018

NCC055-242200-
/O.CON.KMHX.FF.W.0001.000000T0000Z-180724T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dare NC-
459 PM EDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
EASTERN DARE COUNTY...

At 457 PM EDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling over the area.  Very heavy rain has 
fallen across the warned area over the last several days, as well as 
today. Anywhere from 5 to 12 inches of rain have fallen since 
Friday. Flash flooding is expected to begin shortly, or may be 
already occurring.

Some locations that will experience flooding include...
Kill Devil Hills, Frisco, Southern Shores, Buxton, Salvo, Waves,
Avon, Nags Head, Rodanthe, Manteo, Sanderling, Colington, Whalebone,
Roanoke Island Festival Park, Nags Head Fishing Pier, Bodie Island
Lighthouse, Duck Coe Pier, Jockeys Ridge State Park, Wright Brothers
National Monument and Hatteras Ferry Terminal.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3545 7546 3521 7551 3516 7576 3518 7577
      3519 7576 3519 7577 3520 7578 3531 7556
      3566 7554 3581 7569 3608 7579 3609 7574
      3622 7577 3622 7570 3573 7546

$$

SGK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:37 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 24, 2:37 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
237 PM EDT Tue Jul 24 2018

.SYNOPSIS...
High pressure will continue offshore as a weak frontal boundary
remains stalled to our west through Wednesday. The associated
warm and moist southerly flow will produce above normal chances
for showers and thunderstorms through mid week. The offshore
high pressure builds into the area Thursday and Friday, before
another front moves towards the region this weekend and brings
more unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 240 pm Tue...Potential for heavy rain and flooding
continues with no significant change in pattern. Deep moisture
will continue to flow south to north over the area with upper
trof and surface low to the SW. Models show not much vort energy
passing through the flow this evening, so a temporary decrease
in coverage of convection is possible, but widespread showers
and storms are forecast after midnight as a strong disturbance
in the upper flow approaches from the south. Kept PoPs likely to
categorical over the region...highest coast. Could see another
1 to 2 inches with locally higher amounts. Flood watch continues
all areas thru tonight. Lows in the 70s will continue.

&&

.SHORT TERM /WEDNESDAY/...
As of 240 pm Tue...Deep, warm, and moist southerly flow will
persist as neutral tilt broad upper low pressure remains over
the deep south states and sprawling Bermuda high pressure
remains offshore. This pattern remains conducive for widespread
showers and thunderstorms as long trajectories of high PW's are
directed into the eastern seaboard. The last in a series of
disturbances in the upper flow will move north through the
coastal plain during the day. This will amplify rainfall
potential again and therefore have kept PoPs categorical with
embedded thunder expected. Flash flood watch extended through
early Wed evening to account for this heavy rain potential.
Highs will be in the lower to mid 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 AM Tuesday...Models remain in good agreement with the
pattern transitioning to more typical summertime pattern
Thu/Fri. More active weather may move back in for the weekend
into early next week.

The flow becomes SW as sfc low pres moves out of the region and
mid level upr low dampen out, and thus widespread heavy rain
threat comes to an end Wed evening and have a decreasing PoP
trend through the night. Lows in the lower to mid 70s.

Thursday through Friday...The persistent upper trough to our
west broadens and shifts northeast from the Deep South states
towards the Mid-Atlantic, with high pressure continuing
offshore. A more typical summer time pattern expected, and
lowered pops accordingly, with no higher than scattered to
isolated convection each day, mainly during the afternoon hours,
best chances along inland propagating sea breeze. Afternoon
highs more typical for the heat of the summer with readings near
90 inland to mid/upr 80s coast. Lows seasonably steamy with
readings in the 70s each night.

Saturday through Monday...24/00Z med range model suite in fairly
good agreement with broad upr trough amplifying across the Great
Lakes region this weekend, with sfc front sagging south into the
Mid Atlantic to Southeast states. It appears front will remain
north and west of E NC, though hts fall enough to warrant
somewhat better chances of showers/storms for the weekend into
Monday as afternoon convective coverage will be a bit more
widespread, esp for interior zones. Afternoon highs knocked back
a few degrees generally into the mid/upr 80s most areas.
Overnight lows still seasonably warm in the 70s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wed/
As of 240 pm Tue...Widespread sub-VFR cigs/vsbys through the
short term in numererous to widespread showers and scattered
thunderstorms. Surface winds will continue southerly at 5-10
knots.

Long Term /Wednesday through Saturday/...
As of 330 AM Tuesday...Periodic Sub-VFR conditions are expected
through Wednesday due to the widespread showers and ocnl
thunderstorms. Lowered ceilings and visibilities will be most
likely through Wed with widespread coverage and extended
duration of showers and storms due to deep southerly flow. A
return to mainly VFR Thursday through Saturday as typical
summertime pattern returns with just scattered to isolated
showers/storms each afternoon.

&&

.MARINE...
Short Term /through Wed/
As of 240 pm Tue...Little change in pattern with high pressure
offshore and low pressure to the SW resulting in southerly flow
across the marine zones. Winds will average 15-25 kts with some
gusts to 30 kts on the coastal waters south of Oregon Inlet and
on the Pamlico Sound. However, on the Pamlico Sound winds may
decrease slightly to 15-20 knots tonight but will increase once
again Wednesday. These winds will keep seas on all coastal
waters running 5 to 9 feet through Wednesday.

Long Term /Wed through Saturday/...
As of 330 AM Tuesday...Ongoing SCA conditions for gusty
southerly winds and elevated seas will persist into Wednesday
night with continued tight pressure gradient between high
pressure offshore and low pressure inland. Winds and seas
gradually diminish Thu into next weekend with shift to more
typical mid- summer Bermuda high pattern with SW winds 5-15 kt.
Based on latest forecast, adjusted SCA ending to early Thu for
northern waters and Thu afternoon for southern and central
waters.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Wednesday evening for NCZ029-044>047-
     079>081-090>095-098-103-104.
     Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Small Craft Advisory until 2 AM EDT Thursday for AMZ135.
     Small Craft Advisory until 6 AM EDT Thursday for AMZ150.
     Small Craft Advisory until 5 PM EDT Thursday for AMZ152-154-
     156-158.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...TL
AVIATION...HSA/TL
MARINE...HSA/TL
Hazardous weather outlook, Jul 24, 3:19 AM EDT, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
319 AM EDT Tue Jul 24 2018

NCZ029-044>047-079>081-090>094-250730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
319 AM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Periods of heavy rain are expected to continue through tonight,
which could result in areas of localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A prolonged period of unsettled weather will linger into midweek.
Periods of heavy rain with localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-250730-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
319 AM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Flash Flood Watch.

Periods of heavy rain are expected to continue through tonight,
which could result in areas of localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A prolonged period of unsettled weather will linger into midweek.
Periods of heavy rain with localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 24, 1:58 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
158 PM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     MARINE TSTM WIND 2 E OCEANA PIER         34.70N 76.69W
07/24/2018  M40 MPH          CARTERET           NC   MESONET

            FORT MACON WEATHERFLOW.

&&

MS
Local storm report, Jul 24, 2:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
240 PM EDT TUE JUL 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     MARINE TSTM WIND AVON PIER               35.35N 75.50W
07/24/2018  M45 MPH          AMZ152             NC   MESONET

            AVON OCEAN WEATHERFLOW.

&&

MS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:40 PM EDTSpecial Weather StatementMHXGreene, Jones, Lenoir, Onslow50 min
Jul 24, 12:18 AM EDTSpecial Weather StatementMHXCraven, Pamlico57 min
Jul 24, 12:38 AM EDTSpecial Marine WarningMHX112 min
Jul 24, 12:47 AM EDTSpecial Weather StatementMHXGreene, Jones, Lenoir, Onslow, Pitt88 min
Jul 24, 1:18 AM EDTSpecial Weather StatementMHXCarteret, Pamlico57 min
Jul 24, 1:21 AM EDTSpecial Weather StatementMHXBeaufort, Craven, Martin, Washington84 min
Jul 24, 2:28 AM EDTSpecial Marine WarningMHX2 hr
Jul 24, 2:48 AM EDTSpecial Weather StatementMHXCraven, Jones, Onslow57 min
Jul 24, 3:39 AM EDTSpecial Weather StatementMHXBeaufort, Craven, Pitt81 min
Jul 24, 3:44 AM EDTSpecial Weather StatementMHXCarteret91 min
Jul 24, 3:54 AM EDTSevere Thunderstorm WarningMHXBeaufort, Carteret, Craven, Pamlico51 min
Jul 24, 4:25 AM EDTSpecial Marine WarningMHX65 min
Jul 24, 4:30 AM EDTSpecial Marine WarningMHX60 min
Jul 24, 4:55 AM EDTSpecial Weather StatementMHXBeaufort, Carteret, Martin, Pamlico65 min
Jul 24, 5:14 AM EDTSpecial Marine WarningMHX91 min
Jul 24, 5:16 AM EDTSpecial Weather StatementMHXDare89 min
Jul 24, 5:52 AM EDTSpecial Weather StatementMHXHyde, Washington83 min
Jul 24, 7:19 AM EDTSpecial Weather StatementMHXJones, Onslow56 min
Jul 24, 9:54 AM EDTAreal Flood AdvisoryMHXCarteret, Craven96 min
Jul 24, 2:54 PM EDTAreal Flood AdvisoryMHXBeaufort, Dare, Hyde, Pamlico, Tyrrell, Washington3 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.